Acute generalized exanthematous pustulosis (AGEP) is a severe cutaneous adverse reaction (SCAR), with an incidence rate between 1 and 5 cases per million per year. Clinically, AGEP is characterized by the abrupt onset of edematous erythema and widespread small sterile pustules. Fever with leukocytosis generally accompany cutaneous findings and mucous membrane may also be affected; the mortality rate of AGEP is up to 5%. The main differential diagnosis of AGEP with generalized pustular psoriasis is often challenging [ 1 ] .
A 62-year-old man with HBV-related chronic hepatitis was referred to our Dermatology Unit for the acute onset of skin and mucosal lesions associated with fever, 7 days since the start of oral sorafenib 400 mg twice daily. for radiation therapy-refractory stage IV hepatocellular carcinoma. Past medical history was negative for psoriasis. On physical examination, numerous disseminated tiny non-follicular pustules were observed overlying confluent erythematous macules on his trunk and limbs, involving about 75% of the body surface area ( Figure 1 ). Furred tongue and desquamation of the lips were also present. Body temperature was 38.5 °C. No enlarged lymph nodes or hepatosplenomegaly were noticed. Complete blood count showed leukocytosis with relative neutrophilia (80%, normal range 50%–75%); serum bilirubin level was increased (3.0 mg/dL, normal range 0.3–1.2 mg/dL). Blood and skin cultures resulted negative. Histological examination of a skin biopsy showed multifocal spongiosis in the epidermis, with intraepidermal pustules containing fibrin and neutrophils. In the superficial dermis, a mixed inflammatory infiltrate composed of scattered neutrophils and lymphocytes was present ( Figure 2 ).
Figure 1 .
Confluent erythematous macules on his trunk and limbs, involving about 75% of the body surface area, d with overlying disseminated tiny non-follicular pustules.
Figure 2 .
Intraepidermal pustule containing fibrin and neutrophils; in the superficial dermis, a mixed inflammatory infiltrate composed scattered neutrophils and lymphocytes was present.
According to the validation score of the EuroSCAR study group [ 2 ] , a diagnosis of acute generalized exanthematous pustulosis (AGEP) was made; using the Naranjo scale [ 3 ] the skin reaction collected six points and was considered probably relate” to sorafenib ( Figure 3 ), so the drug was discontinued with steady improvement in the following days.
Figure 3 .
Naranjo Adverse Drug Reaction Probability Scale.
Sorafenib is an oral multi-kinase inhibitor that mainly targets C-RAF, B-RAF, vascular endothelial growth factor (VEGF) receptors, and platelet-derived growth factor receptor (PDGFR). The drug is approved for the treatment of both unresectable hepatocellular carcinoma and advanced renal cell carcinoma. Up to 60% patients treated with sorafenib experience cutaneous adverse events, including hand-foot skin reactions, maculo-papular exanthem, pruritus, alopecia, subungual splinter hemorrhages, seborrheic dermatitis-like eruption and erythema multiforme [ 4 ] . AGEP has been Most commonly associated with aminopenicillins, quinolones, chloroquine and sulphonamides, and to our knowledge only three cases of sorafenib-induced pustular reactions were published: one of them defined as acute localized exanthematous pustulosis (ALEP) [ 5 ] , while two reported as AGEP [ 6 , 7 ] . These evidence may suggest an increasing incidence of sorafenib-induced AGEP due to the relatively recent introduction use of this kinase-inhibitor. We therefore underline the importance of early diagnosis of AGEP during sorafenib therapy, in order to promptly withdraw the causative drug and at the same time to consider other therapeutic options for metastatic cancer.
- Acute generalized exanthematous pustulosis (AGEP): a clinical reaction pattern Sidoroff A, Halevy S, Bavinck JN, Vaillant L, Roujeau JC. J Cutan Pathol.2001;28(3):113-119. CrossRef PubMed
- Risk factors for acute generalized exanthematous pustulosis (AGEP)-results of a multinational case-control study (EuroSCAR) Sidoroff A, Dunant A, Viboud C, et al. Br J Dermatol.2007;157(5):989-996. CrossRef PubMed
- A method for estimating the probability of adverse drug reactions Naranjo CA, Busto U, Sellers EM, et al. Clin Pharmacol Ther.1981;30(2):239-245. CrossRef PubMed
- Early detection, prevention and management of cutaneous adverse events due to sorafenib: recommendations from the Sorafenib Working Group Bracarda S, Ruggeri EM, Monti M, et al. Crit Rev Oncol Hematol.2012;82(3):378-386. CrossRef PubMed
- Sorafenib-induced acute localized exanthematous pustulosis in a patient with hepatocellular carcinoma Liang CP, Yang CS, Shen JL, Chen YJ. Br J Dermatol.2011;165(2):443-445. CrossRef PubMed
- Acute generalized exanthematous pustulosis induced by sorafenib Pretel M, Iñarrairaegui M, Lera JM, Aguado L, Idoate MA. JAMA Dermatol.2014;150(6):664-666. CrossRef PubMed
- Sorafenib-induced Acute Generalized Exanthematous Pustulosis: An Increasing Association? Alegre-Sánchez A, de Perosanz-Lobo D, Pinilla-Pagnon I, Muñoz-Zato E. Actas Dermosifiliogr.2017;108(6):599-601. CrossRef PubMed